Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 41, NWS Albuquerque, NM

May 1, 202210 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 1, 2022, 2:19 AM MDT for 10 counties in New Mexico. It took effect at May 1, 2022, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 2:19 AM MDT (08:19 UTC)
In effect from
May 1, 2022, 12:00 PM MDT
Expired
May 1, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, Colfax County, NM, McKinley County, NM, Mora County, NM, San Juan County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 68 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5430 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS75 KABQ 010819
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
219 AM MDT Sun May 1 2022

NMZ201-202-205-011800-
/O.NEW.KABQ.WI.Y.0041.220501T1800Z-220502T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
219 AM MDT Sun May 1 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Chuska Mountains, Northwest Plateau and West Central 
  Plateau.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
3 follow-up statements
481 
WWUS75 KABQ 011939
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
139 PM MDT Sun May 1 2022

NMZ201-202-205-020200-
/O.CON.KABQ.WI.Y.0041.000000T0000Z-220502T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
139 PM MDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Chuska Mountains, Northwest Plateau and West Central 
  Plateau.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CHJ
047 
WWUS75 KABQ 012142
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
342 PM MDT Sun May 1 2022

NMZ223-227>229-020200-
/O.EXB.KABQ.WI.Y.0041.220501T2200Z-220502T0200Z/
Central Highlands-Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-
342 PM MDT Sun May 1 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up around 50 mph 
  expected.

* WHERE...Central Highlands, Far Northeast Highlands, Johnson and 
  Bartlett Mesas Including Raton Pass and Northeast Highlands.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-202-205-020200-
/O.CON.KABQ.WI.Y.0041.000000T0000Z-220502T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
342 PM MDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chuska Mountains, Northwest Plateau and West Central 
  Plateau.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CHJ
686 
WWUS75 KABQ 020148
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
748 PM MDT Sun May 1 2022

NMZ201-202-205-223-227>229-020300-
/O.EXP.KABQ.WI.Y.0041.000000T0000Z-220502T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-Central
Highlands-Johnson and Bartlett Mesas Including Raton Pass-Far
Northeast Highlands-Northeast Highlands-
748 PM MDT Sun May 1 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire. A few stray gusts to 40mph 
will be possible for the next hour or so.

$$

24

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 1, 2:18 AM MDT, 1 minute earlier.

Area forecast discussion, May 1, 2:18 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
218 AM MDT Sun May 1 2022

.SYNOPSIS...
Windy, warmer and dusty conditions will prevail today across much of
the area, with a late day round of thunderstorms across the eastern
highlands and plains. A few storms may become severe closer to the
Texas border and produce large hail and damaging winds. Breezy to
locally windy and slightly cooler conditions will prevail Monday,
followed by another round of windy and potentially dusty conditions
on Tuesday. Windy conditions will persist into Wednesday before
calming down going into the end of the work week. A warming trend
will take temperatures back to well above normal by Friday into
Saturday. Strong winds and dusty conditions will make a return next
weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
It will be a tale of two different stories across the area today as
the western half of the CWA deals with the never ending wind and
fire weather conditions while the east sees increasing moisture and
a chance for strong to severe thunderstorms.

Satellite imagery this morning shows our next closed low spinning
over OR. This low will slowly dig into the central Rockies,
centering itself over UT this evening. As it does so, southwest flow
across NM will strengthen. The strongest winds associated with the
jet rounding the base of this low aren't expected to be steered
across NM until after 00Z when daytime mixing begins to diminish
which helps keep most of the area below wind advisory criteria.
However, the nose of this jet does push into western NM by mid-
afternoon ahead of the surface Pacific cold front. With very deep
mixing, this will allow for the strongest winds to be felt across
the northwest and west central plateau this afternoon where
confidence in wind advisory speeds being reached is highest. Thus,
did issue a Wind Advisory for these zones. There is the potential
for the east slopes of the Sangre de Cristo Mountains, adjacent
highlands, and Union County to reach advisory criteria as well with
a surface low, 700mb wind speeds near 35-40 knots, and deep mixing
all in place, however, the current forecast is right on the border
of advisory criteria. Confidence wasn't high enough to issue the
Wind Advisory in that area at this time, but will let the day shift
evaluate trends this morning and issue as needed.

Meanwhile, latest obs indicate surface southeasterly flow across
west TX and eastern NM which will slowly be responsible for
increasing moisture by this afternoon. By mid-morning, dewpoints
across the southeast will be reaching into the 40's. That moisture
spills northward into the northeast plains as well as westward
towards Santa Rosa by mid-afternoon. Dewpoints are expected to even
reach into the low-50's across the southeast counties. With this
dryline setting up N-S from Union County through Guadalupe, De Baca,
and Chaves counties, this will set the stage for afternoon
thunderstorms to develop along this boundary. Mid-level lapse rates
are steep along and ahead of this dryline at around 7.5 to 9 C/km,
and there will also be plenty of instability for storms with MLCAPE
values of 1,500 to 2,500 J/kg. Forecast soundings across the east
indicate little in the way of CIN, any of which should be eroded by
or shortly after 18Z. Favorable shear is also in place with
southwesterly to westerly flow aloft, and forecast hodographs depict
long, clockwise curvatures. All of this supports the development for
strong to severe thunderstorms and supercells this afternoon through
evening that will propagate off the dryline in an easterly to
northeasterly fashion. Primary hazard will be large hail given the
steep lapse rates as well as damaging winds. A tornado or two can't
be ruled out as well.

Storms will move off into the TX Panhandle and the severe weather
threat will diminish after about 03Z. The aforementioned upper-level
low finally tracks across the central Rockies on Monday. Its
northerly track does us no favors as it strengthens westerly flow
aloft. Any low-level moisture leftover from today will be quickly
scoured out, and dry, windy conditions will be favored areawide on
Monday. Temperatures do cool a few degrees though in the wake of the
Pacific cold front.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Yet another upper low will follow the same path as Monday's and move
east across the southern Rockies and northern NM on Tuesday into
Wednesday, bringing another round of strong winds and dusty
conditions. The upper low will push a cold front through Tuesday
night into Wednesday, bringing cooler temperatures with highs below
normal on Wednesday across much of central and northern NM. Windy
conditions will persist Wednesday as the trough axis shifts east
across the state, with a few showers or storms between the northern
mountains and the TX/OK borders. A low amplitude upper level ridge
will follow to close out the work-week, leading to a downtrend in
winds and an uptrend in temperatures. By Friday, high temperatures
will be back to well above normal areawide. Westerly winds aloft will
be back on the uptrend next weekend as a potent upper level
trough/low moves east toward the Rockies from over the Great Basin.
Both the 00Z ECMWF and GFS show this notable upper air feature
bringing strong winds back to the region on Saturday, then increasing
even more on Sunday as the trough moves from UT/AZ toward NM.

15/11

&&

.FIRE WEATHER...

...RED FLAG WARNING IN EFFECT FROM 11 AM to 10 PM MDT SUNDAY FOR ALL
AREAS EXCEPT THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG
WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...

...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG
WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...

Critical fire weather conditions make their return today across
central and western NM as a slowly approaching upper-level low
pressure system tracks across the central Rockies. Southwesterly
winds will combine with 8 to 12 hours of single digit humidity to
result in critical fire weather conditions for all areas west of the
central mountain chain. Did cancel the Fire Weather Watch that was
in effect for today though across the east. Low-level return flow
will strengthen, allowing for increased moisture and for the dryline
to set up across the eastern plains. This will allow for the
development for thunderstorms this afternoon and evening, some of
which will be strong to severe. By Monday, that low pressure system
finally tracks eastward, and increasing westerly flow aloft will
scour out any low-level moisture remaining across the east. The
strongest winds will focus along and east of the central mountain
chain and minRHs will plummet down into the single digits. As such,
this shifts the focus for critical fire weather conditions to the
northeast and east central plains.

Windy conditions continue to be favored for the foreseeable future.
Another storm system tracks to our north on Tuesday and Wednesday,
bringing widespread windy conditions combined with very dry
conditions. Widespread critical fire weather conditions will be a
concern both days. Breezy to windy conditions persist through the
remainder of the work week, but then there is some uncertainty for
next weekend as another storm system dives into our area. Confidence
is low at this time, but precipitation could be possible by the end
of the weekend or into early next week. Increased winds may be more
likely though which could keep critical fire weather conditions
continuing.

15

&&

.AVIATION...
06Z TAF CYCLE Southerly low-level return flow will strengthen
tonight and into tomorrow. This may result in MVFR cigs across the
southeast around 12Z, including KROW and KCVN, but should be short-
lived. This low-level return flow will help develop thunderstorms
across the eastern plains Sunday afternoon and evening with the
potential for strong to severe storms with frequent lightning, large
hail, and damaging winds. Across the west, southwesterly winds will
strengthen with gusts of 35 to 45 knots expected after 18Z. Smoke
from ongoing wildfires may result in MVFR cigs at KLVS and KSAF.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  40  73  40 /   0   5   0   0
Dulce...........................  76  33  69  34 /   0  10   0   0
Cuba............................  76  36  69  38 /   0   0   0   0
Gallup..........................  76  33  73  37 /   0   0   0   0
El Morro........................  73  37  68  38 /   0   0   0   0
Grants..........................  78  36  73  37 /   0   0   0   0
Quemado.........................  77  38  73  38 /   0   0   0   0
Magdalena.......................  80  44  77  45 /   0   0   0   0
Datil...........................  75  40  73  39 /   0   0   0   0
Reserve.........................  81  33  80  35 /   0   0   0   0
Glenwood........................  84  46  81  47 /   0   0   0   0
Chama...........................  69  29  63  32 /   0  10   0   0
Los Alamos......................  74  44  68  45 /   0   0   0   0
Pecos...........................  75  43  70  41 /   5   0   0   0
Cerro/Questa....................  70  38  66  37 /   0   5   0   0
Red River.......................  67  32  62  32 /   0   5   0   0
Angel Fire......................  67  29  61  27 /  10   5   0   0
Taos............................  75  35  70  34 /   0   0   0   0
Mora............................  73  39  68  37 /  10   0   0   0
Espanola........................  82  45  76  44 /   0   0   0   0
Santa Fe........................  76  43  71  42 /   0   0   0   0
Santa Fe Airport................  79  42  73  41 /   0   0   0   0
Albuquerque Foothills...........  83  51  77  51 /   0   0   0   0
Albuquerque Heights.............  84  50  78  50 /   0   0   0   0
Albuquerque Valley..............  87  47  81  47 /   0   0   0   0
Albuquerque West Mesa...........  85  48  79  48 /   0   0   0   0
Belen...........................  87  45  82  45 /   0   0   0   0
Bernalillo......................  86  47  79  47 /   0   0   0   0
Bosque Farms....................  87  43  81  42 /   0   0   0   0
Corrales........................  86  48  80  47 /   0   0   0   0
Los Lunas.......................  87  45  81  44 /   0   0   0   0
Placitas........................  81  50  75  49 /   0   0   0   0
Rio Rancho......................  85  48  79  48 /   0   0   0   0
Socorro.........................  89  49  86  49 /   0   0   0   0
Sandia Park/Cedar Crest.........  75  47  70  47 /   0   0   0   0
Tijeras.........................  79  46  74  46 /   0   0   0   0
Edgewood........................  79  44  72  43 /   0   0   0   0
Moriarty/Estancia...............  81  41  75  37 /   0   0   0   0
Clines Corners..................  75  42  70  38 /   5   0   0   0
Mountainair.....................  78  45  75  44 /   0   0   0   0
Gran Quivira....................  78  46  76  45 /   0   0   0   0
Carrizozo.......................  82  50  80  49 /   0   0   0   0
Ruidoso.........................  75  47  73  46 /   5   0   0   0
Capulin.........................  71  41  69  33 /  20  30   0   0
Raton...........................  77  39  73  32 /  20  10   0   0
Springer........................  78  41  75  34 /  20  10   0   0
Las Vegas.......................  76  43  72  35 /  10   5   0   0
Clayton.........................  76  48  76  33 /  40  30   0   0
Roy.............................  76  44  76  36 /  30  30   0   0
Conchas.........................  82  49  83  40 /  30  30   0   0
Santa Rosa......................  80  49  79  39 /  20  10   0   0
Tucumcari.......................  83  53  85  41 /  40  30   0   0
Clovis..........................  78  51  82  40 /  50  30   0   0
Portales........................  80  52  85  39 /  50  30   0   0
Fort Sumner.....................  82  50  84  41 /  30  10   0   0
Roswell.........................  89  50  91  50 /  30  10   0   0
Picacho.........................  85  50  82  48 /  10   0   0   0
Elk.............................  83  49  80  48 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 10 PM MDT this evening
for the following zones... NMZ101>103-105>107-109.

Wind Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ201-202-205.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ103-104-107-108.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:15 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, San Juan60 min
May 1, 2:52 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more25 hr
May 1, 2:52 PM MDTRed Flag WarningABQHarding, San Miguel, Union29 hr
May 1, 3:18 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, San Juan57 min
May 1, 4:02 PM MDTSevere Thunderstorm WarningABQRoosevelt28 min
May 1, 4:17 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan28 min
May 1, 4:27 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe48 min
May 1, 4:46 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, San Juan89 min
May 1, 4:48 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union42 min

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.